Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 27, 2020, 5:08 PM CDT for Cedar County, Johnson County, Linn County, Iowa. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2020, 5:08 PM CDT (22:08 UTC)
- Expired
- Jun 27, 2020, 6:31 PM CDT
- In force
- 83 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cedar County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WGUS53 KDVN 272208
FFWDVN
IAC031-103-113-280100-
/O.NEW.KDVN.FF.W.0023.200627T2208Z-200628T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
508 PM CDT Sat Jun 27 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northwestern Cedar County in east central Iowa...
Northeastern Johnson County in east central Iowa...
Southeastern Linn County in east central Iowa...
* Until 800 PM CDT.
* At 504 PM CDT, Doppler radar indicated strong thunderstorms
extended from Mount Vernon to Mechanicsville. The line of storms
was nearly stationary. Up to one inch of rain has already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Mechanicsville, Mount Vernon, Lisbon, Solon and Sutliff.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4194 9149 4195 9119 4184 9113 4181 9155
FLASH FLOOD...RADAR INDICATED
$$
Haase2 follow-up statements
379
WGUS73 KDVN 272233
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
533 PM CDT Sat Jun 27 2020
IAC031-103-113-280100-
/O.CON.KDVN.FF.W.0023.000000T0000Z-200628T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar IA-Johnson IA-Linn IA-
533 PM CDT Sat Jun 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN CEDAR...NORTHEASTERN JOHNSON AND SOUTHEASTERN LINN
COUNTIES...
At 533 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Mechanicsville, Mount Vernon, Lisbon, Solon and Sutliff.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4194 9149 4195 9119 4184 9113 4181 9155
FLASH FLOOD...RADAR INDICATED
$$
Haase330 WGUS73 KDVN 272331 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 631 PM CDT Sat Jun 27 2020 IAC031-103-113-272339- /O.CAN.KDVN.FF.W.0023.000000T0000Z-200628T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cedar IA-Johnson IA-Linn IA- 631 PM CDT Sat Jun 27 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN CEDAR...NORTHEASTERN JOHNSON AND SOUTHEASTERN LINN COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 4194 9149 4195 9119 4184 9113 4181 9155 $$ Haase
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:39 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 2:39 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 239 PM CDT Sat Jun 27 2020 .SYNOPSIS... Issued at 238 PM CDT Sat Jun 27 2020 A cluster of showers and isolated storms have developed in portions of the eastern IA. SPC mesoscale analysis indicated no shear but CAPE has built up to 3000 J/kg. PWAT's were 1.5+ inches in our south half. Therefore, pulse storms will occur with rather slow moving storms with torrential rainfall. Isolated strong wind gusts are possible in stronger pulse storms with SPC having a marginal risk for severe near and south of I-80. Freezing levels are 14-15k ft so hail threat appears low. Stationary front extended from near Omaha to Milwaukee. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 238 PM CDT Sat Jun 27 2020 Isolated to scattered showers and storms expected in the short term with little if any shear but plenty of moisture available for heavy rain in pulse storms. A marginal risk for severe storms is in place for much of the cwa through Sunday. The main risk will be isolated strong wind gusts in heavier storms. I will maintain 30-40 pct pops through Sunday. Lows around 70. Highs well in the 80s to near 90. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 238 PM CDT Sat Jun 27 2020 Key Message: Mainly Unchanged 1) Seasonally normal summertime heat and humidity will persist, with daily chances for showers and storms 2) Temperatures for the most part will be between 85 and 90 degrees through next Saturday, with heat indices reaching into the low to mid 90s, with a few isolated bouts of upper 90s possible Monday PM. Forecast details... The pattern will remain fairly stagnant; with troughing east and west and ridging over the central portion of the country. Forecast wind speeds all week are essentially between calm and 10 MPH, at times maybe up to 15 MPH. Seasonal heat and humidity levels will persist throughout the week with highs in the mid 80s to around 90 in some places. Dew points will be in the upper 60s to mid 70s. Daily afternoon and early evening heat index values will peak in the lower to mid 90s. Given the moisture-laden air mass in place, diurnal heating alone or any surface boundary or remnant outflow boundary will be sufficient for the development of a shower or storm. Therefore, the forecast blend has daily chances (mainly isolated to scattered... 20 to 50) for convection through much of the extended. Currently the forecast blend has the best chances (60 to 70 likely pops) for Tuesday afternoon when some models bring an upper level wave over the area. Despite the daily precip chances, there will be several dry hours to be had. Also of note is that any storm that does develop will have the potential to produce brief heavy rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1255 PM CDT Sat Jun 27 2020 Warm, moist and unstable airmass will create isolated to scattered showers and thunderstorms, especially this afternoon and evening. Confidence is indicating that it may impact KBRL but there is still some uncertainty further north so for now have kept taf dry. Periods of MVFR and IFR ceilings and visibilties are possible in any thunderstorms but VFR conds will prevail outside of storms. Winds will be light and vrbl. && .HYDROLOGY... Issued at 1048 AM CDT Sat Jun 27 2020 Upgraded the Flood Watches on the Mississippi River at Gladstone and Burlington to Flood Warnings this morning. Confidence has increased that they will at least surpass flood stage within the next 42 to 54 hours, due in part to all ensemble members pointing in that direction. Both locations are currently forecast to crest about 3 to 6 inches above their respective flood stages. Locations downstream will need to be monitored for future rises and possible flooding. At Keithsburg, there remains some uncertainty in routed flow, and thus have maintained the Flood Watch for this site. Tributary river forecasts this morning have remained essentially unchanged. Minor to moderate flooding continues on parts of the Cedar and Iowa rivers, and Major Flooding is still forecast for the Wapsipinicon River at De Witt. An active pattern will linger over the region for the next week or so. While widespread heavy rains are not anticipated at this time, some locally heavy rains will be possible, which may result in continued or new flooding concerns. It should also be noted that there will be plenty of dry, rain free, hours as well. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...14 AVIATION...Haase HYDROLOGY...14
Hazardous weather outlook, Jun 27, 2:56 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 256 PM CDT Sat Jun 27 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 256 PM CDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms can be expected this afternoon and evening. The main risk from these storms are torrential rainfall and strong wind gusts. There is a marginal risk for severe storms near and south of Interstate 80. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms are again expected on Sunday. There is a marginal risk for severe storms across the entire outlook area. The main risks will be torrential rainfall and strong wind gusts. There will be periodic storm chances next week, with plenty of dry hours as well. It is too early to assess any potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. Haase
In the hours before
Local storm report, Jun 27, 4:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN TIFFIN 41.71N 91.67W
06/27/2020 M3.00 INCH JOHNSON IA TRAINED SPOTTER
OCCURRED IN 1 HOUR.
&&Local storm report, Jun 27, 4:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD TIFFIN 41.71N 91.67W
06/27/2020 JOHNSON IA LAW ENFORCEMENT
4 INCH DEEP WATER FLOWING ACROSS HIGHWAY 6
IN TIFFIN. ALSO WATER 10 INCHES DEEP ON
RAILROAD STREET IN TIFFIN. TRAINED SPOTTER
REPORTED 3 INCHES OF RAIN IN 1 HOUR IN
TIFFIN.
&&
HAASELocal storm report, Jun 27, 4:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 1 SSW NORTH LIBERTY 41.73N 91.62W
06/27/2020 M2.09 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL NOW OVER 2 INCHES WITH NORMAL
STREET FLOODING OCCURRING.
&&Special weather statement, Jun 27, 4:52 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 452 PM CDT Sat Jun 27 2020 IAC011-095-272245- Benton-Iowa- 452 PM CDT Sat Jun 27 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENTON AND NORTHWESTERN IOWA COUNTIES UNTIL 545 PM CDT... At 451 PM CDT, strong thunderstorms were clustered near Belle Plaine, or 9 miles west of Marengo. The storm is nearly stationary. Up to 2 inches of rain has fallen. Locations impacted include... Belle Plaine, Victor, Luzerne and Koszta. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4194 9230 4192 9209 4172 9223 4172 9230 TIME...MOT...LOC 2151Z 273DEG 0KT 4183 9225 Haase
Special weather statement, Jun 27, 5:01 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 501 PM CDT Sat Jun 27 2020 ILC109-272245- McDonough- 501 PM CDT Sat Jun 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY UNTIL 545 PM CDT... At 500 PM CDT, a strong thunderstorm was located over Adair, or 8 miles southeast of Macomb, moving east at 10 mph. Torrential rainfall is expected and winds in excess of 40 mph are possible with this storm. Locations impacted include... Macomb, New Philadelphia, Adair and Pennington Point. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4035 9067 4042 9071 4053 9045 4033 9045 TIME...MOT...LOC 2200Z 248DEG 10KT 4042 9054 Uttech
Local storm report, Jun 27, 5:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HEAVY RAIN 1 NNE OAKDALE 41.71N 91.59W
06/27/2020 M2.70 INCH JOHNSON IA TRAINED SPOTTER
CURRENTLY NOT RAINING.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 25 min |
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 33 min |
| Jun 26, 7:45 PM CDT | Special Weather Statement | DVN | Keokuk | 45 min |
| Jun 26, 8:44 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Louisa, Muscatine and 1 more | 61 min |
| Jun 26, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 30 min |
| Jun 26, 9:06 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 62 hr |
| Jun 26, 9:54 PM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 8 hr |
| Jun 27, 12:08 AM CDT | Special Weather Statement | DVN | Lee | 37 min |
| Jun 27, 12:33 AM CDT | Special Weather Statement | DVN | Lee | 27 min |
| Jun 27, 2:29 AM CDT | Special Weather Statement | DVN | Jefferson | 31 min |
| Jun 27, 7:48 AM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines | 5 days |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 5 days |
| Jun 27, 2:48 PM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 3:28 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 62 min |
| Jun 27, 3:37 PM CDT | Flash Flood Warning | DVN | Johnson | 2 hr |
| Jun 27, 4:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.